Narrow Results Clear All
- WebM&M Cases 11
- Review 1
- Study 11
- Audiovisual 2
- Book/Report 4
- Legislation/Regulation 6
- Newspaper/Magazine Article 22
- Special or Theme Issue 1
- Tools/Toolkit 2
- Web Resource 6
- Clinical Guideline 1
- Press Release/Announcement 2
- Communication between Providers 6
- Culture of Safety 2
Education and Training
- Students 1
- Error Reporting and Analysis 8
- Human Factors Engineering 8
- Legal and Policy Approaches 2
- Logistical Approaches 2
Quality Improvement Strategies
- Practice Guidelines
- Specialization of Care 4
- Technologic Approaches 10
- Device-related Complications 9
- Discontinuities, Gaps, and Hand-Off Problems 4
- Identification Errors 3
- Interruptions and distractions 3
- Medical Complications 2
- Medication Errors/Preventable Adverse Drug Events
- Nonsurgical Procedural Complications 2
- Surgical Complications 2
- Internal Medicine 17
- Surgery 1
- Nursing 9
- Pharmacy 18
- Health Care Executives and Administrators 49
Health Care Providers
- Nurses 27
- Pharmacists 18
- Physicians 23
- Non-Health Care Professionals 9
- Patients 6
- Australia and New Zealand 1
- Europe 4
- Canada 2
- United States of America 47
Search results for "Practice Guidelines"
- Administration Errors
- Practice Guidelines
Cases & Commentaries
- Web M&M
Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD; January 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
Horsham, PA: Institute for Safe Medication Practices; 2017.
This updated report outlines 14 consensus-based best practices to ensure safe medication administration, such as diluted solutions of vincristine in minibags and standardized metrics for patient weight. The set of recommended practices has expanded since it was first developed in 2014 to include actions related to eliminating the prescribing of fentanyl patches for acute pain and use of information about medication safety risks from other organizations to motivate improvement efforts.
What price must we pay for safety? Excessive cost of EPINEPHrine auto-injectors leads to error-prone use of ampuls or vials and unprepared consumers.
ISMP Medication Safety Alert! Acute Care Edition. August 11, 2016;21:1-3.
ISMP Medication Safety Alert! Acute Care Edition. July 14, 2016;21:1-6.
Patients and clinicians can make medication administration mistakes when new drug delivery mechanisms are introduced. This newsletter article reviews common errors associated with the use of inhalers and offers recommendations for patients, nurses, respiratory therapists, pharmacists, and health care organizations to educate patients on the use of these medications.
Journal Article > Study
Engels MJ, Ciarkowski SL, Rood J, et al. Am J Health Syst Pharm. 2016;73:981-990.
When pharmacists make up an individually prepared solution of liquid medication (a process known as compounding) for a pediatric patient, there is a risk for dosing error. This pre–post study demonstrated that implementing a standardized protocol for liquid medication compounding for children was well-received and widely adopted by pharmacists.
ISMP Medication Safety Alert! Acute Care Edition. November 14, 2013;18:1-4.
This newsletter article reports on concerns associated with chemotherapy preparations due to variations in concentration and recommends standardized preparation processes to address such risks.
Death and neurological devastation from intrathecal vinca alkaloids: prepared in syringes = 120; prepared in minibags = 0.
ISMP Medication Safety Alert! Acute Care Edition. September 5, 2013;18:1-4.
This newsletter article discusses risks associated with vincristine administration, contributing factors, and strategies to prevent errors.
ISMP Medication Safety Alert! Acute Care Edition. May 16, 2013;18:1-3.
Describing a tubing misconnection error, this newsletter identifies contributing factors and recommends precautions to prevent similar incidents.
ISMP Medication Safety Alert! Acute Care Edition. February 21, 2013;18:1-3.
This newsletter piece recommends strategies to ensure the safe transition from using insulin pens to insulin vials in acute care.
ISMP Medication Safety Alert! Acute Care Edition. February 23, 2012;17:1,3-4.
This newsletter piece reviews smart infusion pump errors and makes recommendations to prevent them.
ISMP Medication Safety Alert! Acute Care Edition. August 23, 2007;12:1-3.
This article discusses the myriad dosing methods that can lead to errors in administering intravenous medications and programming infusion pumps.
ISMP Medication Safety Alert! Acute Care Edition. July 26, 2007;12:1-2.
This article focuses on specific medication-use practices that may spread infection, and offers recommendations to ensure safety.
ISMP Medication Safety Alert! Acute Care Edition. November 2, 2006;11:1-3.
This article describes instances of tissue injury as a result of the misadministration of Promethazine and provides recommendations to minimize the risk of this occurring.
Journal Article > Commentary
Cohen MR. Hosp Pharm. 2006;41:725-728.
This monthly selection of medication error reports provides examples of problems related to poorly scanned pharmacy orders, ambiguous labeling, and abbreviation use.
ISMP Medication Safety Alert! Acute Care Edition. May 18, 2006;11:1-2.
This alert presents the risks involved with tablet splitting and outlines several recommendations for providers to increase safety.
ISMP Medication Safety Alert! Acute Care Edition. April 6, 2006;11:1-2.
This article outlines systems failures that can contribute to the inadvertent misadministration of IV medications and provides several recommendations to support safe practices.
ISMP Medication Safety Alert! Acute Care Edition. February 23, 2006;11:1-2.
This article summarizes intravenous vincristine safety practices collected from more than 400 responses to a national online survey.
ISMP Medication Safety Alert! Acute Care Edition. December 1, 2005;10:1-2, 4.
This alert responds to fatal medication errors involving vincristine and reiterates the importance of adhering to error reduction strategies. The Institute for Safe Medication Practices is conducting a survey on administration of intravenous vincristine; the survey is included with this alert.
Journal Article > Study
Lesar TS. Hosp Pharm. 2006;41:1053-1066.
Error in medication prescribing is a well-described problem in the hospital setting. This study sought to further characterize prescribing errors by determining the incidence of one specific type of error—errors in the route of administration. These errors were common, most frequently involving prescribing for the wrong route (eg, orally instead of intravenously), and cardiovascular drugs were most often implicated. The author provides suggestions for means of preventing these errors. A prior study by Lesar was one of the first to characterize the incidence of medication error in a teaching hospital setting, and he discusses the implications of error in the route of administration in a WebM&M commentary.
Journal Article > Commentary
Cohen MR. Hosp Pharm. 2005;40:844-847.
This monthly selection of medication error reports provides examples of drug misadministration, confusion with drug names, and administration of chemotherapy to the wrong patient, plus suggested United States adopted names for drugs.